Cookies?
Library Header Image
LSE Research Online LSE Library Services

Recursive inspection games

von Stengel, Bernhard (2016) Recursive inspection games. Mathematics of Operations Research, 41 (3). pp. 935-952. ISSN 0364-765X

[img]
Preview
PDF - Accepted Version
Download (426kB) | Preview

Identification Number: 10.1287/moor.2015.0762

Abstract

We consider a sequential inspection game where an inspector uses a limited number of inspections over a larger number of time periods to detect a violation (an illegal act) of an inspectee. Compared with earlier models, we allow varying rewards to the inspectee for successful violations. As one possible example, the most valuable reward may be the completion of a sequence of thefts of nuclear material needed to build a nuclear bomb. The inspectee can observe the inspector, but the inspector can only determine if a violation happens during a stage where he inspects, which terminates the game; otherwise the game continues. Under reasonable assumptions for the payoffs, the inspector’s strategy is independent of the number of successful violations. This allows to apply a recursive description of the game, even though this normally assumes fully informed players after each stage. The resulting recursive equation in three variables for the equilibrium payoff of the game, which generalizes several other known equations of this kind, is solved explicitly in terms of sums of binomial coefficients. We also extend this approach to nonzero-sum games and “inspector leadership” where the inspector commits to (the same) randomized inspection schedule, but the inspectee acts legally (rather than mixes as in the simultaneous game) as long as inspections remain.

Item Type: Article
Official URL: http://pubsonline.informs.org/journal/moor
Additional Information: © 2016 INFORMS
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
JEL classification: C - Mathematical and Quantitative Methods > C7 - Game Theory and Bargaining Theory > C72 - Noncooperative Games
Sets: Departments > Mathematics
Collections > Economists Online
Date Deposited: 17 Nov 2016 09:51
Last Modified: 20 Sep 2019 02:16
URI: http://eprints.lse.ac.uk/id/eprint/68299

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics